Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 91, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 1996, 4:40 PM CDT for Covington County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 29, 1996, 4:40 PM CDT (21:40 UTC)
- Expired
- Apr 29, 1996, 5:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:45 PM CDT | Thunderstorm Wind 55 | Opp, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 292141 SVRMOB ALC039-292215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 440 PM CDT MON APR 29 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...COVINGTON COUNTY AT 440 PM CDT MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST SOUTHEAST OF ANDALUSIA. MOVEMENT WAS EAST AT 30 MPH. THIS STORM WILL AFFECT OPP BEFORE 5 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLO0OR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:59 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 29, 1:59 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 200 PM CDT MON APR 29 1996 FNT MOVG ACRS W MS SHUD BE IN MS ZONES BOUT FCST TIME AND MOB ARND 9 PM. TROF AHEAD OF FNT WILL SEND THE WNDS WNW EARLIER. STP SHOWS MSTLY 1 TO 2 INCHES WITH ISLD SPOTS OF THREES. XPCT ANOTHER 1 TO 11/2 WITH SQUALL LINE. SO MAY HAVE TO ISSUE A FEW FFWS. CLEARING BEHIND UPPER TROF TO OCCUR TONIGHT XCPT EASTERN AREAS WHERE PCPN AND CLDS WILL HANG ON CLOSE TO MIDNIGHT. NEXT TWO DAYS LOOK NICE BU COOL AND WILL BLEND THE NUMBERS WITH NO POPS AFTER TONIGHT. MOBILES PCPN PRBLY BE DONE BY 7 PM SO WILL GIVE US A LOW POP BUT FCST SHUD INDICATE RAIN ENDING THIS EVENING. (1) 52/68/48/78 3000 (2) 57/68/50/78 7000 DF
In the hours before
Special weather statement, Apr 29, 4:12 PM CDT, 28 minutes before
ALZ051>055-059-061>064-MSZ067-075-076-078-079-292215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 412 PM CDT MON APR 29 1996 THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER HAS BEEN CANCELLED IN THE FOLLOWING COUNTIES IN SOUTHEAST MISSISSIPPI... WAYNE...PERRY...STONE...GREENE AND GEORGE. IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES HAVE ALSO BEEN CLEARED FROM THE WATCH...MOBILE...BALDWIN...WASHINGTON... CHOCTAW...CLARKE...WILCOX AND MONROE. THE LINE OF THUNDERSTORMS THAT TRIGGERED THE WATCH HAVE MOVED EAST OF THESE COUNTIES.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:24 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 36 min |
| Apr 29, 12:47 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 58 min |
| Apr 29, 1:11 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.